ISSN 1234-3099 (print version)

ISSN 2083-5892 (electronic version)

Discussiones Mathematicae Graph Theory

IMPACT FACTOR 2018: 0.741

SCImago Journal Rank (SJR) 2018: 0.763

Rejection Rate (2018-2019): c. 84%

Discussiones Mathematicae Graph Theory


Discussiones Mathematicae Graph Theory 24(3) (2004) 389-402
DOI: 10.7151/dmgt.1238


Bert L. Hartnell

Saint Mary's University
Halifax, Nova Scotia, Canada B3H 3C3


Douglas F. Rall

Furman University
Greenville, SC 29613 USA



In this paper we consider the Cartesian product of an arbitrary graph and a complete graph of order two. Although an upper and lower bound for the domination number of this product follow easily from known results, we are interested in the graphs that actually attain these bounds. In each case, we provide an infinite class of graphs to show that the bound is sharp. The graphs that achieve the lower bound are of particular interest given the special nature of their dominating sets and are investigated further.

Keywords: domination; 2-packing, Cartesian product.

2000 Mathematics Subject Classification: 05C69.


[1] W.E. Clark and S. Suen, An inequality related to Vizing's conjecture, Elec. J. of Comb. 7 (#N4) (2000) 1-3.
[2] M. El-Zahar and C.M. Pareek, Domination number of products of graphs, Ars Combin. 31 (1991) 223-227.
[3] B.L. Hartnell and D.F. Rall, On Vizing's conjecture, Congr. Numer. 82 (1991) 87-96.
[4] B.L. Hartnell and D.F. Rall, Lower bounds for dominating Cartesian products, J. Comb. Math. Comb. Comp. 31 (1999) 219-226.
[5] B.L. Hartnell and D.F. Rall, Improving some bounds for dominating Cartesian products, Discuss. Math. Graph Theory 23 (2003) 261-272, doi: 10.7151/dmgt.1201.
[6] T.W. Haynes, S.T. Hedetniemi and P.J. Slater, Fundamentals of Domination in Graphs, Monographs and Textbooks in Pure and Applied Mathematics, Vol. 208, Marcel Dekker, Inc., New York, 1998.
[7] T.W. Haynes, S.T. Hedetniemi and P.J. Slater, Domination in Graphs: Advanced Topics, Monographs and Textbooks in Pure and Applied Mathematics, Vol. 209, Marcel Dekker, Inc., New York, 1998.
[8] W. Imrich and S. Klavžar, Product Graphs: Structure and Recognition, Wiley-Interscience Series in Discrete Mathematics and Optimization, John Wiley & Sons, Inc., New York, 2000.
[9] M.S. Jacobson and L.F. Kinch, On the domination number of products of graphs: I, Ars Combin. 18 (1983) 33-44.
[10] M.S. Jacobson and L.F. Kinch, On the domination of the products of graphs II: trees, J. Graph Theory 10 (1986) 97-106, doi: 10.1002/jgt.3190100112.
[11] V.G. Vizing, The Cartesian product of graphs, Vycisl. Sistemy 9 (1963) 30-43.
[12] V.G. Vizing, Some unsolved problems in graph theory, Uspehi Mat. Nauk 23 no. 6(144) (1968) 117-134.

Received 20 January 2003
Revised 30 March 2004